Medications that damage your ears are remarkably common. From tinnitus medicines that stop your ears from ringing to drugs that may lead to loss of hearing, here’s some information on medications that affect your hearing for better or for worse.
Your Hearing Can be Affected by Medications
The United States accounts for about half of the $500 billion dollar pharmaceutical market. Do use over-the-counter medications regularly? Or are you using ones that your doctor prescribes? It often happens that people ignore the warnings that come with almost all medications because they think they won’t be affected. That’s the reason why emphasizing that some medications could increase your risk of having loss of hearing is so relevant. Some medications can, on the plus side, help your hearing, like tinnitus medication. But which ones will be an issue for your ears? But if you get prescribed with a drug that is known to lead to loss of hearing, what do you do? A little knowledge on the subject can really help.
1. Your Ears Can be Damaged by Over-The-Counter PainKillers
Most people are surprised to hear that something they take so casually may cause hearing loss. Researchers examined the kind of pain relievers, frequency and duration in addition to hearing loss frequency. This link is supported by several studies of both women and men. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Over-the-counter painkillers, if used daily, will harm hearing. Regular use is described as 2 or more times a week. Individuals who have chronic pain commonly take these types of medicines at least this frequently. Temporary loss of hearing can result from taking too much aspirin at once and eventually can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen appear to be the most prevalent. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 hearing loss risk nearly doubled if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers aren’t any better. Here are some prescription medications that could cause hearing loss:
It’s not clear specifically what causes this loss of hearing. The nerves of the inner ear that pick up sound could be killed by the decrease of blood flow possibly triggered by these medications. That’s the reason why hearing loss might be the results of sustained use of these drugs.
2. Some Antibiotics Are Ototoxic
Many antibiotics are most likely fairly safe when used as directed and you’re not allergic. But some forms of antibiotic may raise the danger of hearing loss: Aminoglycoside. Studies are in the early phases so we haven’t seen reliable facts on human studies yet. But there have been a few individuals who appear to have developed hearing loss after taking them. It’s persuasive enough to recognize the outcomes of the animal tests. The medical community believes there might be something to be concerned about. Every time mice are fed these antibiotics, they eventually lose their hearing. The following ailments are commonly treated with Aminoglycoside antibiotics:
- Bacterial meningitis
- Some other respiratory diseases
- Tuberculosis (TB)
- Cystic fibrosis
Compared with the majority of antibiotics, they’re usually used over an extended period of time to treat very persistent infections. Pneumonia and children’s ear infection were, until very recently, widely treated by Neomycin. Alternatives are now being prescribed by doctors because of concerns about side effects. Why some antibiotics worsen hearing loss still demands more investigation. It would seem that they could cause inflammation in the inner ear that results in long-term injury.
3. How Your Ears Are Affected by Quinine
You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that studies the correlation between hearing loss an quinine aren’t that widespread. There have been several cases noted where malaria patients treated with quinine have suffered from reversible loss of hearing.
4. Chemo Drugs Could Injure Your Hearing
When you go through chemo, you know there will be side-effects. Trying to kill cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. Some of the medications that are under scrutiny at are:
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
- Cisplatin commonly known as Platinol
Unfortunately, chemo-induced loss of hearing is a necessary trade off when dealing with cancer. While you’re going through chemo, a hearing care professional may be able to help you monitor your hearing. Or you could let us know what your personal situation is and discover if there are any suggestions we can make.
5. Loop Diuretics and Hearing Loss
In an attempt to regulate fluids in your body you might try taking diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when attempting to regulate the problem with medication. This can cause salt vs water ratios to get too high in the body, causing inflammation. Although it’s normally temporary, this can cause loss of hearing. But hearing loss could become irreversible if you let this imbalance continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the long-term damage much worse. If you’re using the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.
What to Do If You’re Using Drugs That May Cause Hearing Loss
You need to talk to your doctor before you discontinue taking any drugs they have prescribed. Before you contact your doctor, you should take stock of your medicine cabinet. You can ask your doctor if there might be an alternative to any medications that cause loss of hearing. You can also reduce your need for medications with certain lifestyle changes. In some situations, slight changes to your diet and exercise routine can put you on a healthier path. These changes could also be able to minimize pain and water retention while fortifying your immune system. If you are currently or have ever used these ototoxic drugs, you should schedule an appointment to have your hearing examined as soon as you can. Loss of hearing can progress very slowly, which makes it less detectable at first. But make no mistake: you might not recognize the ways in which it can affect your health and happiness, and you will have more options for treatment if you recognize it early.